Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 9:40 PM CDT for Jackson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2020, 9:40 PM CDT (02:40 UTC)
- Expired
- Apr 11, 2020, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jackson County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
713
WUUS53 KTOP 120240
SVRTOP
KSC085-120330-
/O.NEW.KTOP.SV.W.0016.200412T0240Z-200412T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
940 PM CDT Sat Apr 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Jackson County in northeastern Kansas...
* Until 1030 PM CDT.
* At 939 PM CDT, a severe thunderstorm was located 5 miles northeast
of Emmett, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holton, Hoyt, Mayetta, Denison, Delia and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9557 3942 9559 3925 9559 3924 9603
3943 9604 3951 9557
TIME...MOT...LOC 0239Z 250DEG 24KT 3935 9596
HAIL...1.00IN
WIND...60MPH
$$
BD2 follow-up statements
095
WWUS53 KTOP 120300
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1000 PM CDT Sat Apr 11 2020
KSC085-120330-
/O.CON.KTOP.SV.W.0016.000000T0000Z-200412T0330Z/
Jackson-
1000 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL JACKSON COUNTY...
At 1000 PM CDT, a severe thunderstorm was located 4 miles southwest
of Holton, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holton, Mayetta, Denison and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9557 3942 9559 3930 9559 3929 9603
3943 9604 3951 9557
TIME...MOT...LOC 0300Z 255DEG 38KT 3941 9578
HAIL...1.25IN
WIND...60MPH
$$
BD967
WWUS53 KTOP 120320
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1020 PM CDT Sat Apr 11 2020
KSC085-120330-
/O.CON.KTOP.SV.W.0016.000000T0000Z-200412T0330Z/
Jackson-
1020 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL JACKSON COUNTY...
At 1019 PM CDT, a severe thunderstorm was located 4 miles north of
Denison, moving east at 35 mph.
HAZARD...Half dollar size hail with wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Holton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9581 3941 9604 3943 9604 3951 9557
3942 9557
TIME...MOT...LOC 0319Z 250DEG 24KT 3945 9564
HAIL...1.25IN
WIND...<50MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 11, 6:38 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Apr 11 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 354 PM CDT Sat Apr 11 2020 Active weather dominates our short-term period as a strong system impacts the region. The focus for this evening will be on timing and placement of thunderstorm development and severity potential. Attention then turns to hazards associated with an advancing cold front set to move through the CWA tomorrow. 20Z water vapor shows a cut-off upper low spinning over the AZ/ Mexico border, and an upper trough digging into the northwestern CONUS. At the surface, the ridge that was positioned over eastern KS/western MO yesterday is now located over the Carolina coasts. A deepening surface low was sitting over central KS at mid afternoon. With the aid of southerly flow, dewpoints have steadily increased today and are now in the low to mid 50s in eastern KS and a dryline is evident on surface maps extending from the low, southward into OK and TX. The warm and moistening atmosphere has led to further destabilization of our airmass with afternoon CAPE values ranging from 1000 J/kg near the NE state border to 2500 J/kg in south-central portions of KS. A low level jet is progged to strengthen near and just south of I-70 after 00Z, which is also when the HRRR and RAP, in agreement with some other convective allowing models (CAMS), show thunderstorm initiation over central and northeastern KS. Effective bulk shear values are forecast to range from about 30 to 40 kts. The combination of shear and CAPE could allow for some healthy updrafts leading to strong to severe thunderstorms. The main concerns will be large hail and damaging downburst wind. Storms should weaken after midnight but scattered showers may linger into Sunday morning. Attention then turns to the progression of a sharp cold front as it marches across the area tomorrow. North-northwest winds quickly increase behind the front and will become sustained between 25 and 35 mph with gusts to near 55 mph possible at times during the afternoon. Thus, a High Wind Warning has been issued for the western CWA with a Wind Advisory for the eastern half. Depending on the timing of the front, another round of strong to severe storms will be possible tomorrow afternoon just ahead of the boundary in eastern KS. Stratiform light rain is expected behind the boundary and efficient CAA will cause temperatures to plummet throughout the day. A wintry mix of precipitation is even possible in northern and north-central KS late in the day. .LONG TERM...(Sunday night through Saturday) Issued at 354 PM CDT Sat Apr 11 2020 Unseasonably cool temperatures will then settle in for the week in the wake of this weekend's system. Temps early Monday will likely be in the upper 20s with afternoon temps only warming into the 40s (feeling more like late February). Tuesday morning also looks to be below freezing area-wide with locations in northern KS experiencing sub-freezing conditions again Wednesday and Thursday morning. While temperatures moderate a bit through the week, we will remain below average with large scale troughing in place over a wide swath of the country. A return to more seasonable conditions can be expected next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Apr 11 2020 Main concern will be convection through 06Z, primarily at TOP and FOE. Short term models suggest development at TOP and FOE in the 01Z to 04Z time period. Isolated tsra may affect MHK after 01Z. Forecast soundings suggest mvfr cigs developing after 06Z and lowering to IFR after 10Z. A strong cold front will move through the terminals in the 16Z to 19Z time period. Winds will shift to the northwest and increase to around 22 kts with gusts up to 48 kts at MHK and around 37 kts at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 10 PM CDT Sunday for KSZ011-012-023-024-026-038>040-054>056-058-059. High Wind Warning from 10 AM to 10 PM CDT Sunday for KSZ008>010-020>022-034>037. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 408 PM CDT Sat Apr 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 408 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A few strong to severe storms are possible this evening for the outlook area. Storms are most likely to form in central Kansas before moving eastward into the area. Primary hazards with any storms that develop are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very gusty northerly winds are expected Sunday into Sunday evening, with sustained winds of 25 to 35 mph and gusts of 55 mph possible. A High Wind Warning and Wind Advisory have been issued for the area. A few strong to severe storms could develop Sunday afternoon, mainly along and near Interstate 35. Large hail, damaging wind and a tornado or two will be possible. Overnight low temperatures are forecast to be below freezing from Sunday night through at least mid-week. These temperatures will damage unprotected and sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 11, 8:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 5 W TOPEKA 39.06N 95.77W
04/11/2020 E1.00 INCH SHAWNEE KS BROADCAST MEDIA
&&
BAERGLocal storm report, Apr 11, 8:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 5 WSW TOPEKA 39.02N 95.76W
04/11/2020 E1.50 INCH SHAWNEE KS NWS EMPLOYEE
&&
DRSpecial weather statement, Apr 11, 8:48 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
848 PM CDT Sat Apr 11 2020
KSZ026-038-039-120230-
Wabaunsee-Shawnee-Jefferson-
848 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND EAST CENTRAL WABAUNSEE COUNTIES UNTIL 930 PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topeka, Tecumseh, Dover, Silver Lake, Auburn, Meriden, Willard,
Pauline, Berryton and Grantville.
This includes the following highways...
Interstate 70 between mile markers 345 and 355.
Kansas Turnpike between mile markers 169 and 188.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.
LAT...LON 3906 9550 3891 9550 3890 9597 3911 9597
3922 9562 3922 9559 3923 9559 3926 9549
3905 9549
TIME...MOT...LOC 0148Z 258DEG 18KT 3900 9590
BDLocal storm report, Apr 11, 8:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 SE MERIDEN 39.17N 95.53W
04/11/2020 E1.50 INCH JEFFERSON KS FIRE DEPT/RESCUE
66TH AND CLARK ROAD.
&&
JWSpecial weather statement, Apr 11, 9:17 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Topeka KS 917 PM CDT Sat Apr 11 2020 KSZ024-026-039-120300- Shawnee-Jefferson-Jackson- 917 PM CDT Sat Apr 11 2020 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN JEFFERSON... NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over Hoyt, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Valley Falls, Meriden, Hoyt, Ozawkie and Perry Lake. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern and east central Kansas. LAT...LON 3912 9575 3925 9582 3939 9546 3913 9535 TIME...MOT...LOC 0217Z 246DEG 17KT 3922 9569 BD
Special weather statement, Apr 11, 9:33 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
933 PM CDT Sat Apr 11 2020
KSZ024-120300-
Jackson-
933 PM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL
1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hoyt, Mayetta, Denison, Delia and Potawatomi Reservation.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3942 9557 3942 9559 3922 9559 3922 9604
3940 9603 3945 9557
TIME...MOT...LOC 0232Z 265DEG 33KT 3932 9600
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:03 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 57 min |
| Apr 11, 7:23 PM CDT | Special Weather Statement | TOP | Morris | 37 min |
| Apr 11, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Shawnee, Wabaunsee | 55 min |
| Apr 11, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 50 min |
| Apr 11, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 49 min |
| Apr 11, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 26 min |
| Apr 11, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Apr 11, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 36 min |
| Apr 11, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 33 min |
| Apr 11, 8:48 PM CDT | Special Weather Statement | TOP | Shawnee | 42 min |
| Apr 11, 9:17 PM CDT | Special Weather Statement | TOP | Jefferson | 43 min |
| Apr 11, 9:33 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 11, 9:46 PM CDT | Special Weather Statement | TOP | Pottawatomie | 29 min |
| Apr 11, 10:16 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie, Riley | 44 min |
| Apr 11, 10:42 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| Apr 11, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 48 min |
| Apr 11, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 40 min |
| Apr 11, 11:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 38 min |
| Apr 11, 11:26 PM CDT | Flash Flood Warning | TOP | Jackson | 4 hr |
| Apr 11, 11:39 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Apr 11, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 47 min |
| Apr 12, 12:18 AM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Apr 12, 12:45 AM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Apr 12, 1:08 AM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Apr 12, 3:24 AM CDT | Areal Flood Warning | TOP | Jackson | 6 hr |
| Apr 12, 3:49 AM CDT | Areal Flood Warning | TOP | Pottawatomie | 6 hr |
| Apr 12, 4:19 AM CDT | Freeze Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 30 hr |
| Apr 12, 10:51 AM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| Apr 12, 11:14 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Apr 12, 11:26 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.